Minnesota, 2024

Heavy Snow and Winter Weather in Minnesota, February 14, 2024

February 14, 2024 · NWS MPX · 27 events in 27 counties and zones

On February 14th, a weak disturbance in the mid-levels with strong frontogenesis (FGEN) banding led to widespread wintery conditions across the region. Heavy snow fell across portions of western and central Minnesota where FGEN was most robust.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On February 14th, a weak disturbance in the mid-levels with strong frontogenesis (FGEN) banding led to widespread wintery conditions across the region. Heavy snow fell across portions of western and central Minnesota where FGEN was most robust. In those areas, snowfall rates increased to 2.0 inches per hour.

Highest Snowfall Observations include:|7.5 inches of snow 5 miles NW of Hastings, MN. |7.5 inches of snow 5 miles SW of St. Paul, MN. |7.0 inches of snow 1 mile N of New Prague, MN. |7.0 inches of snow 1 mile S of Mahtomedi, MN.|6.9 inches was observed at MSP International Airport (Setting a daily record). |6.5 inches of snow 7 miles SSE of Bird Island, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 14, 11:29 AM CST, 1 hour 31 minutes earlier. Its key messages:

  • Snow will spread across the region today, with a swath of 2 to 5 inches expected from southwest Minnesota into west central Wisconsin. A few locations could see a narrow, heavier band of snow with over 6 inches.
  • Overnight lows will be near 20, which means icy roads are likely for the Thursday morning commute after the snow has ended.
  • Temperatures cool down Thursday through Saturday, but then return to above normal temperatures next week.
Area forecast discussion, Feb 14, 11:29 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1129 AM CST Wed Feb 14 2024

.KEY MESSAGES...

- Snow will spread across the region today, with a swath of 2 to 5
inches expected from southwest Minnesota into west central
Wisconsin. A few locations could see a narrow, heavier band of snow
with over 6 inches.

- Overnight lows will be near 20, which means icy roads are likely
for the Thursday morning commute after the snow has ended.

- Temperatures cool down Thursday through Saturday, but then return
to above normal temperatures next week.

&&

.DISCUSSION...
Issued at 335 AM CST Wed Feb 14 2024

TODAY AND TONIGHT...Normally "biggest snowstorm of the year" would
mean something, but that's hardly the case given how lackluster this
winter has been. With that said, later today snow will move across
the region from west to east. This is a small but impressive system
that will bring a few hours of moderate to heavy snow. By the time
it's over, there should be an west-to-east swath of 2 to 5 inches of
snow from southwest Minnesota through west central Wisconsin. If a
narrow band of heavier snow sets up, then some locations could see
over 6 inches of snow.

TIMING...Early morning satellite imagery showed a relatively open
wave across the High Plains, with clouds and precipitation spreading
out ahead of it. As of 3 AM it was snowing in western South Dakota,
and this snow will spread eastward today, reaching western Minnesota
by as early as 11AM, I-35 around 2-3pm, Hwy 53 in western WI by 4-
5pm. The precipitation should fall as snow, especially on the
northern edge, but there could be some rain that holds on in
southern Minnesota and down along I-90, which will lower snowfall
amounts. The snow will end across western Minnesota around 8-9PM,
and this back edge will reach I-35 around 2-3AM, and should clear
Hwy 53 by sunrise.

AMOUNTS...There is still uncertainty with amounts, mainly due to the
driving force behind this snowfall, which is frontogenesis. This
often occurs over a narrow area, and can be one, narrow dominant
band, or can have a few bands of heavier snowfall. If it is a narrow
band of snow, then amounts within this band will exceed the broad 2-
5 inches that is currently forecast. In fact, some of the higher end
guidance shows 6 to 8+ inches possible. One limiting factor is that
the storm is small, and moving quickly, so it will be tough to get
several hours of heavy snow to pile up to these higher-end amounts.
Another factor in the uncertainty is whether or not there will be
one dominant band, as the guidance was indicating yesterday, or if
there will be multiple bands. If there are multiple band of snow,
which the 14.00 HREF 1hr snowfall rates seems to indicate, then the
amounts will be lower and more spread out. Bottom line is confidence
has increased in the potential for Warning Criteria snowfall, but
there is still uncertainty as to which counties would be affected.
For that reason, we expanded the Winter Weather Advisory and did
increase snowfall amounts, but did not issue a Winter Storm Warning.

IMPACTS...Winds will be light with this system, so we do not expect
much if any blowing or drifting snow. Temperatures will be near or
above freezing when the snow starts, so there will be some melting.
However temperatures will fall to near 20 overnight, so any wet or
slushy surface will freeze, which means icy roads lingering into the
Thursday morning commute. Temperatures will rebound to near 30 on
Thursday with mostly sunny skies, which should allow plowed roads to
quickly recover.

THURSDAY THROUGH TUESDAY...Another system will track along the
Missouri River Valley on Thursday into Friday, but this will largely
miss us. There is a small chance for snow across far southern
Minnesota, but little if any accumulation is expected. Looking
ahead, temperatures remain seasonably cool through Saturday, but warm
back above normal Sunday through early next week with highs in the
mid to upper 30s, and lows in the mid 20s. No significant weather
systems are expected for next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1121 AM CST Wed Feb 14 2024

Snow was falling along the South Dakota/Minnesota border this
morning and will overspread the region later today. Visibility
within the heaviest snow will drop to 1/2 mile or less, but it
should not last more than a 2 to 3 hours. Potential for 1" an
hour rates at it's peak seems likely. Winds will be light and
generally out of the north so blowing snow is not a factor with
this system. Snow will taper off overnight with improving
conditions by sunrise Thursday. Current forecast highlights the
axis of heavy snow going just north of KRWF through KMSP and
into KRNH. Minor adjustments to timing and conditions are likely
after the onset begins.

KMSP...
Did slow the timing of snow at KMSP since low level dry air is
inhibiting the forward progress of snow along the the SD/MN
border. Expect vsbys to drop to IFR conditions shortly after
the snow begins, and vsbys will likely drop below 1/2 mile
if/when the heavy band of snow sets up over KMSP. The latest
hires guidance has inched the heavier snow amounts further north
toward KMSP. Snowfall rates of 1 inch per hour area also
possible, with better chances just south of the airport.

/OUTLOOK FOR KMSP/
FRI...VFR, chc MVFR ceilings early. Wind NW 10-15kts.
SAT...VFR. Wind NW 10-15kts.
SUN...VFR. Wind NW 10-15kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until midnight CST tonight for Blue
     Earth-Brown-Chippewa-Kandiyohi-Lac Qui Parle-McLeod-
     Meeker-Nicollet-Redwood-Renville-Sibley-Watonwan-Yellow
     Medicine.
     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Thursday for Anoka-Carver-Dakota-Goodhue-Hennepin-Le
     Sueur-Ramsey-Rice-Scott-Steele-Waseca-Washington-Wright.
WI...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Thursday for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St.
     Croix.

&&

DISCUSSION...JRB
AVIATION...BPH
Hazardous weather outlook, Feb 14, 2:51 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
251 AM CST Wed Feb 14 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
251 AM CST Wed Feb 14 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Snow is expected this evening through early tomorrow morning.
A couple of inches of snow are expected. Several inches of
accumulation are possible in a narrow band across southern
Minnesota, with exact position still uncertain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

pv

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow, 13 winter weather. Local standard time, as filed.

Heavy Snow, Renville

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Renville forecast zone
Reported by
CoCoRaHS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Three to six inches of heavy snow fell across the county. A CoCoRaHS observer 7 miles SSE of Bird Island measured 6.5 inches of snow.

Winter Weather, Stevens

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Stevens forecast zone
Reported by
CoCoRaHS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

CoCoRaHS observers measured one to three inches of snow across the county.

Winter Weather, Pope

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Pope forecast zone
Reported by
CoCoRaHS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

CoCoRaHS observers measured one to three inches of snow across the county.

Winter Weather, Swift

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Swift forecast zone
Reported by
CoCoRaHS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

Winter Weather, Lac Qui Parle

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
CoCoRaHS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

CoCoRaHS observers measured two to four inches of snow that fell across the county.

Winter Weather, Chippewa

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Chippewa forecast zone
Reported by
CoCoRaHS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

Winter Weather, Yellow Medicine

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
CoCoRaHS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

Winter Weather, Redwood

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Redwood forecast zone
Reported by
CoCoRaHS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

Winter Weather, Brown

When
February 14, 1:00 PM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
CoCoRaHS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

CoCoRaHS observers measured two to four inches of snow that fell across the county.

Heavy Snow, Stearns

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Stearns forecast zone
Reported by
CoCoRaHS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Three to six inches of heavy snow fell across the southern half of the county. A CoCoRaHS observer reported 6.2 inches of snow fell in Paynesville, MN.

Heavy Snow, Meeker

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Meeker forecast zone
Reported by
CoCoRaHS
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Four to six inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile WNW of Watkins, MN recorded 6 inches of snow.

Heavy Snow, Sibley

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Sibley forecast zone
Reported by
CoCoRaHS
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Three to six inches of heavy snow fell across the county. A CoCoRaHS observer in Henderson, MN measured 6 inches of snow.

Heavy Snow, McLeod

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
McLeod forecast zone
Reported by
CoCoRaHS
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Three to seven inches of heavy snow fell across the county. A CoCoRaHS observer 3 miles NNW of Glencoe measured 7 inches of snow.

Heavy Snow, Wright

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Wright forecast zone
Reported by
CoCoRaHS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Four to six inches of heavy snow fell across the county. A CoCoRaHS observer in Albertville, MN recorded 5 inches of snow.

Heavy Snow, Carver

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Carver forecast zone
Reported by
CoCoRaHS
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Three to seven inches of heavy snow fell across the county. A CoCoRaHS in Waconia, MN measured 7 inches of snow.

Heavy Snow, Scott

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Four to seven inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile N of New Prague, MN measured 7 inches of snow.

Heavy Snow, Hennepin

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Hennepin forecast zone
Reported by
CoCoRaHS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Four to seven inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile E of Edina measured 6.7 inches of snow.

Heavy Snow, Dakota

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Dakota forecast zone
Reported by
CoCoRaHS
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Four to eight inches of heavy snow fell across the county. A CoCoRaHS observer 5 miles W of Hastings, MN measured 7.5 inches of snow.

Heavy Snow, Ramsey

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Ramsey forecast zone
Reported by
CoCoRaHS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Three to eight inches of heavy snow fell across the county. A CoCoRaHS observer 5 miles SW of St. Paul measured 7.5 inches of snow.

Heavy Snow, Washington

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

Five to seven inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile south of Mahtomedi recorded 7 inches of snow.

Heavy Snow, Sherburne

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Sherburne forecast zone
Reported by
CoCoRaHS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Three to six inches of snow heavy fell across the southern half of the county. A CoCoRaHS observer 3 miles SE of Big Lake, MN measured 4.6 inches of snow.

Heavy Snow, Anoka

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Anoka forecast zone
Reported by
CoCoRaHS
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Four to six inches of heavy snow fell across the county. A CoCoRaHS observer 3 miles N of Oak Grove, MN measured 5.6 inches of snow.

Winter Weather, Blue Earth

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Blue Earth forecast zone
Reported by
CoCoRaHS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

Winter Weather, Waseca

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Waseca forecast zone
Reported by
CoCoRaHS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

CoCoRaHS observers measured one to three inches of snow that fell across the county.

Winter Weather, Rice

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Rice forecast zone
Reported by
CoCoRaHS
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

Winter Weather, Le Sueur

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Le Sueur forecast zone
Reported by
CoCoRaHS
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

Winter Weather, Nicollet

When
February 14, 4:00 PM CST to 10:00 PM CST
Where
Nicollet forecast zone
Reported by
CoCoRaHS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

CoCoRaHS observers measured three to five inches of snow that fell across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165631, 1165647, 1165648, 1165649, 1165650, 1165651, 1165652, 1165653, 1165654, 1165628, 1165630, 1165632, 1165633, 1165634, 1165635, 1165636, 1165637, 1165638, 1165639, 1165640, 1165641, 1165644, 1165655, 1165656, 1165657, 1165658, 1165659.